Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Pocatello, ID

June 16, 20055 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 16, 2005, 8:17 PM MDT for 5 counties in Idaho. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2005, 8:17 PM MDT (02:17 UTC)
Expired
Jun 16, 2005, 8:34 PM MDT
In force
17 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bonneville County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
3076 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 170218
SVRPIH
IDC019-033-043-051-065-170300-
/O.NEW.KPIH.SV.W.0028.050617T0217Z-050617T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
817 PM MDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITIES OF...RIGBY...LORENZO
  WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITY OF REXBURG

* UNTIL 900 PM MDT

* AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR HAMER...OR ABOUT 13
  MILES EAST OF TERRETON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF PLANO BY 835 PM MDT
  8 MILES NORTHWEST OF EGIN BY 840 PM MDT

LAT...LON 4368 11246 4351 11226 4363 11164 4401 11181
      4419 11214

$$

KS

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
1 follow-up statement
000 
WWUS55 KPIH 170234
SVSPIH
IDC019-033-043-051-065-170243-
/O.CAN.KPIH.SV.W.0028.000000T0000Z-050617T0300Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
833 PM MDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MADISON...NORTHWESTERN
BONNEVILLE...SOUTHWESTERN FREMONT...EASTERN JEFFERSON AND SOUTH
CENTRAL CLARK COUNTIES IS CANCELLED...

AT 833 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4368 11246 4351 11226 4363 11164 4401 11181
      4419 11214

$$

KS

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:15 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
315 PM MDT THU JUN 16 2005

.DISCUSSION...SATELLITE AND RADAR IMAGERY SHOW TROUGH AXIS EXTENDING
FROM LOW OFF THE OREGON COAST IS ROTATING NORTH AND EAST OVER
SOUTHEAST IDAHO THIS AFTERNOON. THUNDERSTORMS JUST ALONG THE IDAHO
AND WYOMING BORDER MOVING NORTH TO NORTHEAST SHOULD SLIP ACROSS THE
BORDER IN THE NEXT HOUR OR SO. SURFACE TROUGH IS STILL BACK ON THE
WEST SIDE OF THE STATE WITH ANOTHER IMPULSE IN WATER VAPOR IMAGERY
ROTATING TOWARDS THE CENTRAL MOUNTAINS SO THERE IS STILL A CHANCE
FOR MORE DEVELOPMENT OF THUNDERSTORMS FOR A FEW HOURS YET THIS
EVENING ON THE WEST SIDE. ALSO LOOKS TO BE WEAK INDICATION OF
SURFACE WAVE DEVELOPING IN NORTHEAST NEVADA AND A COUPLE OF CELLS
NORTH OF WENDOVER. NAM12 PREFERS TO TRACK THIS FEATURE NORTH TOWARDS
THE ARCO DESERT THIS EVENING. THEREFORE WILL KEEP A SLIGHT CHANCE
OF THUNDERSTORMS IN THE UPPER VALLEY AS WELL. SECOND SPOKE OF ENERGY
ENTERING CALIFORNIA EXPECTED TO ROTATE NORTHEAST ON FRIDAY WITH
AFTERNOON SHOWERS AND THUNDERSTORMS SCATTERED ACROSS FORECAST AREA.
SURFACE TROUGH BY THEN SHOULD BE ON LEE SIDE OF THE DIVIDE THEREFORE
THINK MOST THUNDERSTORMS WILL FAVOR OROGRAPHIC LIFT.

SATURDAY THROUGH MONDAY MINOR DISTURBANCES RIDING OVER BRITISH
COLUMBIA RIDGE CONTRIBUTE TO LOW OFF THE OREGON COAST SLIPPING SOUTH
TO SOUTHWEST AND FURTHER OFF THE COAST. PROGRESSIVELY DRIER AIR
BEGINS TO SLIP INTO SOUTHEAST CORNER OF THE STATE AND SHOWERS OVER
THE CENTRAL MOUNTAINS BECOME MORE ISOLATED SO HAVE CONTINUED THE
TREND OF LOWERING POPS FROM EAST TO WEST. BY TUESDAY EXTENDED MODELS
VERY SOME ON POSITION OF LOW OFF THE OREGON COAST BUT GENERALLY LIFT
IT TO THE NORTHEAST SO SOME RISK OF SHOWERS WILL LINGER IN THE
CENTRAL MOUNTAINS. RS

&&

.AVIATION...THUNDERSTORMS HAVE TEMPORARILY MOVED OUT OF EASTERN
IDAHO BUT STILL EXPECTING RETURN THIS EVENING WITH INCOMING WAVE.
OTHERWISE VFR WITH EXCEPTION OF THUNDERSTORMS.  MESSICK

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Jun 16, 5:00 AM MDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT THU JUN 16 2005

IDZ017>025-031-032-171200-
LOST RIVER/PAHSIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
500 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED BY MID AFTERNOON AND CONTINUE
INTO THIS EVENING.  A FEW STORMS MAY PRODUCE STRONG DOWNBURST WINDS
WITH 40 TO 60 MPH GUSTS...SMALL HAIL AND BRIEF HEAVY RAINS.  WEATHER
OBSERVERS ALONG THE IDAHO/MONTANA BORDER SHOULD PAY PARTICULAR
ATTENTION TO RAPID THUNDERSTORM DEVELOPMENT AS THIS AREA IS EXPECTED
TO SEE A GREATER POTENTIAL FOR STRONG THUNDERSTORMS INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  HOWEVER A
COLD FRONT WILL PASS THROUGH FRIDAY...WITH MAINLY AFTERNOON AND
EARLY EVENING ISOLATED TO SCATTERED THUNDERSTORMS FRIDAY THROUGH
SUNDAY.  STRONG GUSTY WINDS TO 50 MPH AND THE POTENTIAL FOR SMALL
HAIL ARE THE MAIN THREATS.  WEATHER SPOTTERS SHOULD KEEP AN EYE FOR
THESE STORMS AND PASS ALONG REPORTS WHEN POSSIBLE.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

VLP

In the hours before

Local storm report, Jun 16, 7:47 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
747 PM MDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HEAVY RAIN       10 S HOWE               43.64N 113.00W
06/16/2005  0.00 INCH        BUTTE              ID   TRAINED SPOTTER

            STRONG WINDS AND HEAVY RAIN

0741 PM     TSTM WND GST     2 E HOWE                43.78N 112.96W
06/16/2005  60 MPH           BUTTE              ID   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST. ELECTRICAL POWER IS OUT.

&&

DPHELPS
Local storm report, Jun 16, 8:16 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
816 PM MDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     MONTEVIEW               43.93N 112.53W
06/16/2005  0 MPH            JEFFERSON          ID   TRAINED SPOTTER

            WIND GUST ESTIMATED 60 TO 70 MPH

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:28 PM MDTSevere Thunderstorm WarningPIHButte20 min
Jun 16, 7:45 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.